Hail, Ransom
- When
- June 18, 9:50 PM CST to 9:52 PM CST
- Where
- Ransom County, 2.28 mi NNE of Ft Ransom
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.550, -97.900
Very heavy rain fell with numerous nickel to half dollar sized hail.
On the evening of the 18th, a line of thunderstorms moving east intersected a line of thunderstorms moving northeast. This resulted in a few stronger storms over southeast North Dakota that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the evening of the 18th, a line of thunderstorms moving east intersected a line of thunderstorms moving northeast. This resulted in a few stronger storms over southeast North Dakota that produced large hail. Some of the storms also produced very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 6:14 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 714 PM CDT WED JUN 18 2014 .UPDATE... ISSUED AT 707 PM CDT WED JUN 18 2014 LINE OF SHOWERS AND THUNDERSTORMS FROM SOUTHEASTERN SASK THROUGH SOUTH CENTRAL NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. SURFACE LOW AT 00Z FROM OBS LOOKS TO BE JUST NORTHEAST OF PIERRE SD. RAP/HRRR HAS THIS SFC LOW DRIFTING NORTHEAST TOWARD ABERDEEN AREA BY 10Z. STRONG 850 MB MOISTURE INFLOW AND AXIS OF INSTABILITY AND 1500 J/KG ELEVATED CAPE ALL ADVECT INTO SOUTHEAST ND 04Z-09Z PERIOD AND RAP MODEL SHOWS 50 KT 850 MB INFLOW AS WELL. FOR THE NEXT FEW HOURS MAIN ACTION WILL BE SHIFTING SOUTH-SOUTHEAST AS EXTREME SFC INSTABILITY POCKET REMAINS IN FAR SOUTHEASTERN SD/NW IOWA. THIS AREA AROUND SIOUX FALLS AND ENVIRONS SUPPORTIVE OF SUPERCELLS WHICH WILL MERGE INTO A MCS TONIGHT. AREA OF GENERAL RAIN/STORMS NORTH OF THIS INTO ERN ND. QUESTION IS SEVERE. ELEVATED CAPE VALUES AND INFLOW SUGGEST SOME SEVERE STORMS PSBL IN THE 04-09Z PERIOD IN SOUTHEASTERN ND BUT COVERAGE OF SEVERE IS QUESTIONABLE ATTM. MOISTURE NOT A PROBLEM AS SLOW MOVEMENT NORTHWARD OF INDIVIDUAL CELLS WILL GIVE HEAVY RAINFALL BUT AS USUAL WHERE AND HOW MUCH WILL FALL IN QUESTION AND FOR TIME THE TIME BEING WRN FCST AREA HAS SEEN LEAST AMOUNT OF RAIN THIS MONTH. SO NOT FLOOD HEADLINES ATTM. UPON COORD WITH MPX/DLH DID BACK OFF ON NORTHEASTWARD EXTENT OF STORMS TONIGHT WITH SLOWER ARRIVAL TIMING. HRRR/RAP HAVE STORMS REACHING NR PKD-GFK AREA 10Z OR SO AND FAR NORTHEASTERN AREAS 12Z OR SO. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 320 PM CDT WED JUN 18 2014 CHALLENGES INCLUDE HEAVY RAIN/FLOOD POTENTIAL AND SEVERE STORMS TONIGHT THROUGH THURSDAY. RAP/HRRR HAVE COME INTO GOOD AGREEMENT WITH EVOLUTION OF TONIGHT/S SET-UP...SO WILL FOLLOW HIGH RESOLUTION GUIDANCE THROUGH 18 HOURS. THEREAFTER...WILL USE A GLOBAL MODEL ENSEMBLE. CONVECTION HAS FIRED ACROSS NORTH-CENTRAL/NORTHWEST SD LATE THIS AFTERNOON WHERE CAP HAS ERODED ALONG SFC TROUGH AXIS EXTENDING FROM LOW PRESSURE CENTER NEAR THE EASTERN NE/SD BORDER. FARTHER EAST...CAP IS VERY STRONG AS EVIDENT ON 18 UTC ABR SOUNDING AND WILL NEED TO WAIT FOR LOW-LEVEL JET SUPPORT FOR CONVECTION TO INITIATE AND TAP INTO ELEVATED CAPE UPWARD OF 1500 J/KG. UPDATES MADE AT 1 PM STILL VALID...SO EXPECT DRY CONDITIONS THROUGH 00 UTC WITH AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT FROM SOUTHWEST TO NORTHEAST. BEST SEVERE POTENTIAL REMAINS ACROSS SOUTHEAST ND ALONG THE NOSE OF THE 850 HPA JET (HAIL/WIND/TORNADOES) WITH HEAVY RAIN POSSIBLE REGION-WIDE. MUCH OF EASTERN ND HAS BEEN RELATIVELY DRY...SO NO NEED FOR FLOOD WATCH...BUT SLOW-MOVING EFFICIENT RAIN PRODUCERS MAY REQUIRE ADVISORIES. SFC LOW AND ASSOCIATED WARM/OCCLUDED FRONT MOVE ACROSS THE CENTRAL FORECAST AREA ON THURSDAY. SEVERE THREAT WILL DEPEND ON EVOLUTION OF TONIGHT/S STORMS...BUT ANY BREAK IN THE CLOUDS AND RESULTANT HEATING COULD HELP INITIATE ANOTHER ROUND OF SEVERE THUNDERSTORMS GIVEN A MOIST UNSTABLE ENVIRONMENT AND A 50 KT 500 HPA JET STREAK ROUNDING THE BASE OF THE UPPER-LEVEL TROUGH. EVEN WITHOUT SEVERE CONVECTION... STILL EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE BROADER SFC TROUGH MOVES SLOWLY ACROSS THE FORECAST AREA. PWATS INCREASE TO 1.75 INCHES...SO WILL NEED TO CAREFULLY MONITOR RAINFALL AMOUNTS AND POTENTIAL FLOODING ESPECIALLY AS PRECIP MOVES INTO NORTHWEST AND WEST CENTRAL MN WHICH HAS BEEN HIT HARD BY RECENT HEAVY RAIN. SHOWERS AND THUNDERSTORMS SHOULD SLOWLY LIFT NORTH AND EAST THURSDAY NIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 320 PM CDT WED JUN 18 2014 THERE COULD BE SOME WRAP AROUND SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY AS THE WEAKENING SFC LOW WOBBLES ACROSS THE SOUTHERN CANADIAN PRAIRIES...BUT MOST AREAS SHOULD STAY DRY. TEMPERATURES BOTH DAYS SHOULD RISE INTO THE MID 70S TO LOWER 80S WITH LIGHT SOUTHERLY WIND ON FRIDAY SHIFTING TO THE WEST ON SATURDAY. FOR SAT NIGHT THROUGH WEDNESDAY...EXPECT OVERALL DRIER WEATHER WITH TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. WE SHOULD REMAIN IN OVERALL ZONAL FLOW WITH SOME RIDGING ALOFT. CAN/T RULE OUT SOME SHOWERS/ STORMS REALLY ANY DAY DURING THE AFTERNOON/EVENING...BUT OVERALL NOT EXPECTING THAT MUCH COVERAGE OF CONVECTION. WE WILL MAINTAIN SOME LOWER POPS THROUGH THE PERIOD THOUGH...TYPICAL OF A SUMMER LIKE PATTERN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 707 PM CDT WED JUN 18 2014 AREA OF VFR STRATOCU MIXED IN WITH CIRRUS THIS EVENING. WHEN RAIN AND THUNDERSTORMS ARRIVE CIGS LIKELY TO GO DOWN INTO MVFR RANGE WITH TEMP IFR VSBYS IN RAIN/THUNDER. TIMED THUNDER/RAIN CHANCES RAIN AREA OVER MUCH OF THE FCST AREA THURSDAY COMBINED WITH PLENTIFUL LOW LEVEL MOISTURE LIKELY TO BRING MVFR CIGS MUCH OF THE DAY WITH GUSTY EAST-SOUTHEAST WIND. DVL HOWEVER MAY GET WEST OF THE TROUGH AND WINDS TURN MORE SOUTH-SOUTHWEST AND CIGS RISE IN THE AFTN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...ROGERS LONG TERM...ROGERS/DK AVIATION...RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 550 AM CDT WED JUN 18 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 550 AM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OR MOVE INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON. STORMS WILL LIFT TO THE NORTH NORTHEAST OVERNIGHT IMPACTING THE RED RIVER VALLEY AND NW MINNESOTA. SOME OF THESE STORM MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS AS WELL AS HEAVY RAIN WITH ANY TRAINING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS COULD DEVELOP EARLY THURSDAY AND ONCE AGAIN FRIDAY. SOME STORMS COULD BE STRONG THOUGH SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS LATE THIS AFTERNOON OR EVENING AND INTO THE OVERNIGHT. JK
The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Very heavy rain fell with numerous nickel to half dollar sized hail.
Lots of small branches and leaves were also knocked down by the hail.
Law enforcement reported that 2.50 inches of rain had fallen causing quite a bit of street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513342, 513345, 513350.